Alert archive / Michigan / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 35, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 23, 2025, 9:19 PM EDT for 5 counties in Michigan. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2025, 9:19 PM EDT (01:19 UTC)
- Expired
- Jul 23, 2025, 10:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grand Traverse County, MI, Kalkaska County, MI, Leelanau County, MI, Missaukee County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 66 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 9:25 PM EDT | TSTM WND DMG | 3 Sse Traverse City, MI | County dispatch reports trees and powerlines down on Hammond Rd in Garfield twp. Also reported that trees and powerlines are down across various other portions of Grand Traverse county. Time estimated via radar. |
| Jul 23, 9:30 PM EDT | TSTM WND DMG | 3 Sse Traverse City, MI | Corrects previous tstm wnd dmg report from 3 SSE Traverse City. Emergency manager relayed a report from the public of numerous trees down and a roof ripped off a silo. Delayed report, time estimated via radar. |
| Jul 23, 9:31 PM EDT | TSTM WND GST 48 | 2 Se Traverse City, MI | ASOS station KTVC Traverse City - Cherry Capital Airport. |
| Jul 23, 9:50 PM EDT | TSTM WND DMG | 1 N Manton, MI | Wexford county dispatch reported significant power outages in and near Manton. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3099 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 4.7
- Supercell composite
- 29.3
The text
As transmitted.
138
WUUS53 KAPX 240119
SVRAPX
MIC055-079-089-113-165-240200-
/O.NEW.KAPX.SV.W.0035.250724T0119Z-250724T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
919 PM EDT Wed Jul 23 2025
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
South central Leelanau County in northern Michigan...
Northern Wexford County in northern Michigan...
Grand Traverse County in northern Michigan...
Western Kalkaska County in northern Michigan...
Northwestern Missaukee County in northern Michigan...
* Until 1000 PM EDT.
* At 918 PM EDT, severe thunderstorms were located along a line
extending from Fouch to Interlochen State Park to near Copemish,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Traverse City, Kingsley, Buckley, Grawn, Traverse City State Park,
Hannah, and Greilickville around 925 PM EDT.
Spider Lake around 930 PM EDT.
Fife Lake and Williamsburg around 935 PM EDT.
Manton, South Boardman, and Barker Creek around 940 PM EDT.
Kalkaska around 945 PM EDT.
Other locations impacted by these severe thunderstorms include Bates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4455 8574 4472 8571 4484 8575 4483 8534
4481 8533 4482 8531 4482 8519 4462 8517
4440 8525 4444 8578
TIME...MOT...LOC 0118Z 270DEG 46KT 4481 8575 4463 8577 4446 8585
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Cornish2 follow-up statements
556
WWUS53 KAPX 240137
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
937 PM EDT Wed Jul 23 2025
MIC089-240147-
/O.CAN.KAPX.SV.W.0035.000000T0000Z-250724T0200Z/
Leelanau MI-
937 PM EDT Wed Jul 23 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEELANAU COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area.Therefore, the warning has been cancelled.
&&
LAT...LON 4454 8574 4465 8558 4483 8552 4483 8537
4482 8533 4482 8519 4462 8517 4440 8525
4444 8578
TIME...MOT...LOC 0137Z 270DEG 46KT 4481 8543 4463 8545 4446 8553
$$
MIC055-079-113-165-240200-
/O.CON.KAPX.SV.W.0035.000000T0000Z-250724T0200Z/
Wexford MI-Grand Traverse MI-Kalkaska MI-Missaukee MI-
937 PM EDT Wed Jul 23 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHERN WEXFORD...SOUTHEASTERN GRAND TRAVERSE...WESTERN KALKASKA
AND NORTHWESTERN MISSAUKEE COUNTIES...
At 937 PM EDT, severe thunderstorms were located along a line
extending from near Williamsburg to near Spider Lake to 7 miles
northwest of Manton, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Manton, Fife Lake, Williamsburg, South Boardman, and Barker Creek
around 940 PM EDT.
Kalkaska around 945 PM EDT.
Other locations impacted by these severe thunderstorms include Bates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 8574 4465 8558 4483 8552 4483 8537
4482 8533 4482 8519 4462 8517 4440 8525
4444 8578
TIME...MOT...LOC 0137Z 270DEG 46KT 4481 8543 4463 8545 4446 8553
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Cornish617
WWUS53 KAPX 240149
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
949 PM EDT Wed Jul 23 2025
MIC055-079-113-165-240200-
/O.CON.KAPX.SV.W.0035.000000T0000Z-250724T0200Z/
Wexford MI-Grand Traverse MI-Kalkaska MI-Missaukee MI-
949 PM EDT Wed Jul 23 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHEASTERN WEXFORD...SOUTHEASTERN GRAND TRAVERSE...WESTERN
KALKASKA AND NORTHWESTERN MISSAUKEE COUNTIES...
At 949 PM EDT, severe thunderstorms were located along a line
extending from Rapid City to South Boardman to near Manton, moving
east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Kalkaska around 955 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4450 8547 4463 8541 4473 8540 4483 8538
4482 8533 4482 8519 4462 8517 4440 8525
4443 8559
TIME...MOT...LOC 0149Z 270DEG 46KT 4481 8526 4463 8528 4446 8536
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CornishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:04 PM EDT, 3 hours 15 minutes earlier. Its key messages:
- Strong storms and locally heavy rainfall possible tonight through Thursday
- Oppressively humid Thursday
Area forecast discussion, Jul 23, 6:04 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
604 PM EDT Wed Jul 23 2025
.KEY MESSAGES...
- Strong storms and locally heavy rainfall possible tonight through
Thursday
- Oppressively humid Thursday
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 425 PM EDT Wed Jul 23 2025
PATTERN SYNOPSIS/FORECAST:
Upper ridge focused over the southeastern US, with an axis
stretching overhead. Upper troughing and attendant surface
reflection slowly leaning into the Upper Midwest/Great Lakes,
stretching along an axis from Hudson Bay to the Northern
Plains...and then back through California, with another PV maximum
slowly trekking northward through the central Plains. Strongest
forcing with this is located well to our north across Canada/Hudson
Bay, where better thermal gradient and subsequently better flow
aloft is located, though some better activity (a couple MCSs) across
the Upper Midwest where the front and better shear are collocated
with plume of deep moisture (pwats 2+ inches across the bulk of the
Midwest today). Surface high pressure slowly departing the Upper
Great Lakes, though dry air continues to hold onto northeast Lower
Michigan in particular. Moisture axis creeping in from the west with
what is left of an early-morning MCV over eastern WI, and dewpoints
slowly creeping up along our west coast (MBL and FKS approaching 70F
as of 17/18z). Warm front and unpleasantly high dewpoints over
western WI in the wake of the decaying convection and downstream
from Iowa's atmospheric "corn squeezings" (i.e.,
evapotranspiration).
MCV over WI to continue to track ENE into northern MI through this
evening; upstream activity will also creep eastward as a bit of a
loose ENE-WSW boundary drapes across the region overnight, which
should become the focus for very moist air going into
Thursday...resulting in a couple potential rounds of showers/storms
through the day, which could produce heavy rainfall. Front slowly
drops through the region going into Thursday night/Friday, with
slightly cooler/drier weather on tap to end the work week after a
potentially hot day for some. However, the very summer-y pattern
hangs tough into the weekend as ridging rebuilds to our west, and
various niblets of energy trek through the flow at times this
weekend...keeping warm but somewhat unsettled weather in the region.
Looking beyond the weekend...signals point toward the upper ridge
retrograding further westward...with troughing and northwesterly
flow eyeing the Upper Midwest/Great Lakes region toward midweek and
beyond.
Primary Forecast Concerns through Tonight:
Rain/storm threat through tonight...Convective activity
developing/redeveloping across northern WI into northern Lake MI
(the latter with these MCV remnants from this morning). Thinks these
will continue to move ENE into the Straits/EUP through the evening
into the early overnight...but not impossible that some segments
could track more SE and cross NW Lower this evening, especially if
upstream storms congeal into any kind of stronger MCS (which could
bring a better potential for damaging winds into the fray). If this
latter idea comes to fruition...not impossible its lingering
boundary could focus heavier rainfall and/or repeated rounds of
rainfall further south -- perhaps much more into northern Lower? --
than currently expected...and this could punt storm chances with the
front further south on Thursday, leaving us in muggy stratiform
conditions.
For now, however, think the most likely area of concern for storms
and heavy rain is the Straits/EUP into the M-68 corridor through
about 6z or so. Looking like we should catch a bit of a break in the
action during the 6-9/10z timeframe...but also have concerns
activity will already be quick on its heels across WI again by early
morning. More organized convection will have a better threat of
damaging winds, particularly if flow aloft strengthens. Not
expecting much of a hail threat given the very deep warm layer
(around 4km)...which is far more supportive of a heavy rain threat.
Hi-res probabilities suggest some (potentially localized) area is
likely to see at least an inch of rain by 12z; multiple inches is
firmly within the realm of possibilities, noting that where rain set
up over the Keweenaw and WUP this morning, upwards of 3.5-4 inches
of rain was reported...and this is the environment we will likely be
contending with in the morning.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 425 PM EDT Wed Jul 23 2025
Rain/storms Thursday...current expectation is for storms to
redevelop Thursday morning into the afternoon with daytime heating
ahead of the front, which should drape through the region from N to
S through 0-3z or so. These have a better shot at surface-based
instability, particularly across NE Lower where it is more likely to
warm sufficiently to overcome capping. Think damaging winds will
continue to remain the primary severe threat, though
heavy/torrential rainfall remains of high concern given the very
moist environment. Think there is a shot we start right off with
storms/convective complexes prior to daybreak, similar to the
picture upstream from this morning, which could slow afternoon
redevelopment or keep things on the more stable/stratiform side
compared to deep convection.
Heat Thursday...strong temperature gradient likely across the region
from north to south Thursday (shockingly (sarcasm)) with stratiform
areas north of the front likely holding in the 60s and 70s...while
any areas across northern Lower, particularly NE Lower and even more
particularly, the Saginaw Bay region, that break into sun should see
temperatures skyrocket into at least the lower 90s. Combined with
dewpoints likely in the mid 70s...the atmosphere will be oppressive
and heat indices should crest the 100 degree mark quite easily. This
being said...am quite concerned for convection/convective debris to
put a lid on more efficient diurnal heating and keep highs more in
the 80s (perhaps a little cooler). Fortunately the worst of the
hot/humid conditions will be focused primarily on Thursday and will
not be terribly long-lived this time, which should (to some degree
(pun intended)) limit heat impacts compared to a multiple day
event...but it will still be very oppressive Thursday, no matter how
you slice it.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 604 PM EDT Wed Jul 23 2025
Showers will continue to work across the eastern U.P. and the Tip of
the Mitt this evening into tonight as a stronger line of showers and
storms is expected to trek into parts of northern Michigan later
this evening and tonight. Most likely TAF sites to be impacted by
storms will be TVC and PLN where drops in CIGs and VSBY are
anticipated with any storms. Primary hazards will be lightning,
strong wind gusts, and brief heavy rainfall. Otherwise, CIGs are
expected to lower to MVFR at CIU late this evening and eventually
down to IFR early Thursday morning. PLN may also experience a drop
to MVFR CIGs late tonight/Thursday morning. Otherwise, VFR
conditions are expected at the remaining northern Michigan TAF sites
Thursday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LHZ348.
Small Craft Advisory until 8 PM EDT this evening for LMZ342.
Small Craft Advisory until 5 AM EDT Thursday for LMZ341-
344>346.
&&
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...DJCHazardous weather outlook, Jul 23, 4:30 PM EDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 430 PM EDT Wed Jul 23 2025 MIZ016>018-020>036-041-042-086>088-095>099-242030- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 430 PM EDT Wed Jul 23 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Multiple rounds of showers and storms are likely through tonight, particularly across the eastern UP and Tip of the Mitt region. A few storms could be strong to severe, with damaging winds as the primary concern. Any storms will be capable of torrential rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally heavy rain and strong to severe thunderstorm chances exist for northern Lower Michigan on Thursday. Hot and humid weather is expected Thursday across much of northern Lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any reports of strong storms or rainfall totals are appreciated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-242030- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 430 PM EDT Wed Jul 23 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. Multiple rounds of showers and storms are likely through tonight, particularly across the eastern UP and Tip of the Mitt region, most likely affecting northern Lake Michigan, Whitefish Bay, and the St. Marys River. A few storms could be strong to severe, with damaging winds as the primary concern. Any storms will be capable of torrential rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms chances spread across all of northern Michigan on Thursday, especially over the Lake Huron and Lake Michigan waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any reports of strong storms or rainfall totals are appreciated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:00 PM EDT | Special Marine Warning | APX | 104 min | |
| Jul 23, 8:36 PM EDT | Special Marine Warning | APX | 86 min | |
| Jul 23, 8:47 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Leelanau, Manistee, Wexford | 43 min |
| Jul 23, 9:00 PM EDT | Special Marine Warning | APX | 58 min | |
| Jul 23, 9:36 PM EDT | Special Marine Warning | APX | 58 min | |
| Jul 23, 9:41 PM EDT | Special Weather Statement | APX | Emmet | 34 min |
| Jul 23, 9:43 PM EDT | Special Weather Statement | APX | Mackinac | 47 min |
| Jul 23, 9:48 PM EDT | Special Weather Statement | APX | Cheboygan | 42 min |
| Jul 23, 9:53 PM EDT | Special Weather Statement | APX | Kalkaska | 37 min |
| Jul 23, 10:16 PM EDT | Special Weather Statement | APX | Crawford, Roscommon | 29 min |
| Jul 24, 2:42 AM EDT | Heat Advisory | APX | Arenac, Gladwin, Iosco | 16 hr |
| Jul 24, 2:44 AM EDT | Small Craft Advisory | APX | 12 hr | |
| Jul 24, 9:58 AM EDT | Special Marine Warning | APX | 92 min | |
| Jul 24, 10:48 AM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Emmet | 42 min |
| Jul 24, 11:25 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet, Mackinac | 50 min |
| Jul 24, 11:28 AM EDT | Special Marine Warning | APX | 62 min | |
| Jul 24, 11:34 AM EDT | Tornado Warning | APX | Cheboygan | 31 min |
| Jul 24, 12:09 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Otsego | 66 min |
| Jul 24, 12:12 PM EDT | Special Marine Warning | APX | 44 min | |
| Jul 24, 12:39 PM EDT | Special Marine Warning | APX | 66 min | |
| Jul 24, 12:41 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 64 min |
| Jul 24, 1:08 PM EDT | Special Marine Warning | APX | 37 min | |
| Jul 24, 1:42 PM EDT | Special Marine Warning | APX | 93 min | |
| Jul 24, 1:50 PM EDT | Special Weather Statement | APX | Ogemaw | 40 min |
| Jul 24, 1:52 PM EDT | Special Weather Statement | APX | Presque Isle | 38 min |
| Jul 24, 2:15 PM EDT | Special Weather Statement | APX | Gladwin | 30 min |
| Jul 24, 2:16 PM EDT | Small Craft Advisory | APX | 8 hr | |
| Jul 24, 2:32 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin, Iosco, Ogemaw | 58 min |
| Jul 24, 2:45 PM EDT | Special Marine Warning | APX | 2 hr | |
| Jul 24, 3:00 PM EDT | Flash Flood Warning | APX | Alpena, Presque Isle | 108 min |
| Jul 24, 3:14 PM EDT | Special Marine Warning | APX | 91 min | |
| Jul 24, 4:41 PM EDT | Special Marine Warning | APX | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.